Metoprolol treatment of dual cocaine and bupropion cardiovascular and central nervous system toxicity

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Cardiovascular and central nervous system (CNS) toxicity, including tachydysrhythmia, agitation, and seizures, may arise from cocaine or bupropion use. We report acute toxicity from the concomitant use of cocaine and bupropion in a 25-year-old female. She arrived agitated and uncooperative, with a history of possible antecedent cocaine use. Her electrocardiogram demonstrated tachycardia at 130 beats/min, with a corrected QT interval of 579 ms. Two doses of 5 mg intravenous metoprolol were administered, which resolved the agitation, tachydysrhythmia, and corrected QT interval prolongation. Her comprehensive toxicology screen returned positive for both cocaine and bupropion. We believe clinicians should be aware of the potential for synergistic cardiovascular and CNS toxicity from concomitant cocaine and bupropion use. Metoprolol may represent an effective initial treatment. Unlike benzodiazepines, metoprolol directly counters the pharmacologic effects of stimulants without respiratory depression, sedation, or paradoxical agitation. A lipophilic beta-blocker, metoprolol has good penetration of the CNS and can counter stimulant-induced agitation.

Original languageEnglish (US)
Pages (from-to)84-88
Number of pages5
JournalClinical and Experimental Emergency Medicine
Volume6
Issue number1
DOIs
StatePublished - Mar 1 2019

    Fingerprint

Keywords

  • Beta-blocker
  • Bupropion
  • Cocaine
  • Metoprolol
  • Toxicity

ASJC Scopus subject areas

  • Emergency Medicine
  • Emergency

Cite this